D-penicillamine induced status dystonicus is a unique but serious drug related complication in a subset of patients with Wilson disease. Patho-physiological basis of its occurrence is not known. It often responds poorly to anti dystonia medications. We present three patients with Wilson disease who developed severe paroxysmal dystonic spells after receiving D-penicillamine treatment. All three patients responded well to gabapentin after failing to respond to other anti dystonia drugs.
Keywords: Status dystonicus; D-penicillamine; gabapentin; Wilson′s disease
How to cite this article: Paliwal VK, Gupta PK, Pradhan S. Gabapentin as a rescue drug in D-penicillamine-induced status dystonicus in patients with Wilson disease. Neurol India 2010;58:761-3
How to cite this URL: Paliwal VK, Gupta PK, Pradhan S. Gabapentin as a rescue drug in D-penicillamine-induced status dystonicus in patients with Wilson disease. Neurol India [serial online] 2010 [cited 2022 Sep 28];58:761-3. Available from: https://www.neurologyindia.com/text.asp?2010/58/5/761/72184
D-penicillamine is a gold standard treatment for Wilson disease. However, it rarely can cause irreversible aggravation of dystonia in a subset of patients with this disease. Status dystonicus is a life-threatening complication of D-penicillamine therapy in these patients. It responds poorly to anti-dystonia medications.We describe three patients with Wilson disease who developed D-penicillamine-induced status dystonicus for the unique manner of their improvement with gabapentin.
» Case Reports
A 15-year-old boy with Wilson disease presented with mouth-open dystonia, fanning of fingers, right hand reaching towards back, extension of great toes, inversion of right foot and flexion of other toes. He received D-penicillamine at a dose of 250 mg daily, which was increased at weekly intervals to 250 mg thrice daily. After a month, he developed sustained pronation, extension of forearms, extension of legs, inversion and planter flexion of feet, facial grimacing and torticollis. A week later, he had episodic spells of intermittent opisthotonic posturing with severe retrocolis, forced extension of extremities and spells of tremor-like movements of limbs lasting 1 to 2 minutes that recurred every 5 to 10 minutes. He remained conscious during the spells. Awake and sleep electroencephalograms (EEG) were normal. D-penicillamine was withdrawn. Despite increasing the dose of diazepam to 30 mg daily, trihexiphenydyl to 24 mg daily and adding tetrabenazine 75 mg daily, the paroxysmal dystonic spells persisted. Intravenous midazolam infusion reduced the dystonic spells transiently. Gabapentin added at 900 mg in three divided doses improved the paroxysmal dystonic spells, which subsided over another week. However, the premorbid sustained dystonia persisted. The patient was given zinc therapy. After one month, gabapentin was withdrawn without reappearance of paroxysmal dystonic spells. No recurrence of dystonic spells was noticed in the last 18 months.
A 14-year-old girl with Wilson disease developed severe generalized dystonia after 6 weeks of D-penicillamine (250 mg daily) administration. She developed paroxysmal spells of ophisthotonos; and stiffening of limbs, neck and jaw muscles lasting few minutes. These spells recurred every 2 to 3 minutes. She remained conscious during these spells. In between the subsequent dystonic spells, she had extended legs; inverted, plantar flexed feet; and torticollis. Awake and sleep EEGs were normal. D-penicillamine was discontinued. No response was observed with diazepam (45 mg daily), trihexiphenydyl (30 mg daily) and tetrabenazine (75 mg daily). Gabapentin at 900 mg daily in three divided doses improved the intermittent dystonic spells and produced some improvement in sustained dystonia. Over the next 4 months, no recurrence of dystonic spells was noticed on oral zinc treatment.
An 11-year-old boy was diagnosed with Wilson disease 6 months back due to right arm and foot dystonia. He received D-penicillamine at 250 mg thrice daily. After 4 months of D-penicillamine administration, he presented to us for the first time with severe hip flexion, feet almost reaching the head, dorsiflexion at ankle, flexion at toes, abduction flexion of arms, extension with forced supination of both forearms, flexion at wrist, retrocolis and mouth-open dystonia [Video 1]. All these movements increased in paroxysms causing severe pain. Despite discontinuing D-penicillamine for nearly 2 months and being on diazepam (45 mg daily), trihexiphenydyl (45 mg daily) and levodopa (125 mg thrice daily), there was no respite from dystonia. Gabapentin was added at 600 mg in three divided doses. Fourth day onwards, his dystonic spells of sustained hip flexion reduced intermittently for several minutes to about an hour [Video 2]. Before commencement of gabapentin treatment, the child could not bring down his legs on the bed. However, his upper limb and mouth-open dystonia persisted. During the second week after admission, the patient developed septic encephalopathy secondary to a hospital-acquired pneumonia. Despite antibiotics and supportive care, condition of the patient worsened; and on the ninth day after admission, he developed sudden cardiac arrest and died.
D-penicillamine-induced aggravation of dystonia is known in patients with Wilson disease. ,, Similar aggravation of dystonia is also known with Trientine and zinc  monotherapies; the condition is however more severe with D-penicillamine. D-penicillamine does not produce dystonia when used in other disorders, like rheumatoid arthritis, copper sulfate or arsenic poisoning. Underlying mechanism of D-penicillamine-induced status dystonicus in Wilson disease is not clear. Increased copper turnover secondary to copper chelation resulting in injury to basal ganglia, thalamus and brainstem is a likely possibility. The signal changes in thalamus and brainstem observed on MRI during D-penicillamine-induced increase in dystonia may reverse back to normal on discontinuation of D-penicillamine. 
D-penicillamine-induced status dystonicus responds poorly to anti-dystonia drugs. All our patients responded well to gabapentin after failing to respond to other anti-dystonia drugs. Gabapentin can improve limb dystonia, hemifacial spasms, hemichorea/hemibalismus and torticollis. ,, Interestingly, gabapentin evoked good response in patients with familial paroxysmal nonkinesogenic dyskinesia.  In our patients, gabapentin improved paroxysmal dystonic spells more than the sustained dystonia. Mechanism of gabapentin action in paroxysmal dyskinesia and paroxysmal dystonic spells is not known. Gabapentin inhibits K1-evoked Ca21 increases in neocortical synaptosomes via inhibition of voltage-dependent calcium channels (VD-CCs) and reduces K1-evoked glutamate release from neocortical and hippocampal slices. , It also inhibits excitatory neurotransmitter release in the spinal cord dorsal horn. These actions of gabapentin are hypothesized due to its selective agonist activity at neuronal GABA B receptors, which are coupled to VD-CCs.  Possibly, these mechanisms make gabapentin effective against other paroxysmal disorders like migraine, epilepsy, trigeminal neuralgia, neuromyotonia. These mechanisms can also be hypothesized for the response evoked in our patients of paroxysmal dystonic spells. Patients with Wilson disease may have associated clinically overt or subclinical hepatopathy. Since gabapentin has renal route of clearance, its use is safe in these patients.
In conclusion status dystonicus with paroxysmal dystonic spells is a rare but serious complication of D-penicillamine therapy in patients with Wilson disease. Underlying mechanism of this condition is not known. Gabapentin can be used to control D-penicillamine-induced paroxysmal dystonic spells in patients with Wilson disease.
Bertrand S, Ng GY, Purisai MG, Wolfe SE, Severidt MW, Nouel D, et al. The anticonvulsant, antihyperalgesic agent gabapentin is an agonist at brain gamma-aminobutyric acid type B receptors negatively coupled to voltage-dependent calcium channels. J Pharmacol Exp Ther 2001;298:15-24.
This article has been cited by
Status Dystonicus in Children: A Cross-Sectional Study and Review of Literature
Status dystonicus: Predictors of outcome and progression patterns of underlying disease
Fasano, A. and Ricciardi, L. and Bentivoglio, A.R. and Canavese, C. and Zorzi, G. and Petrovic, I. and Kresojevic, N. and KostiÄ‡, V.S. and Svetel, M. and Kovacs, N. and Balas, I. and Roubertie, A. and Mishra, D. and Mariotti, P. and Temudo, T. and Nardocci, N.